North Carolina, 2016

Damaging Wind in North Carolina, September 11, 2016

September 11, 2016 · NWS AKQ · 1 event in 1 county or zone

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Isolated severe thunderstorm in advance of a cold front produced damaging winds across portions of northeast North Carolina.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 11, 2:20 PM EST, 1 hour 40 minutes earlier.

Area forecast discussion, Sep 11, 2:20 PM EST, 1 hour 40 minutes before
Area Forecast Discussion
National Weather Service Wakefield VA
320 PM EDT SUN SEP 11 2016

.SYNOPSIS...
A cold front stallS along the Carolina coast tonight and Monday.
High pressure moves across the area Monday and Tuesday. A cold
front crosses the region Wednesday night into Thursday morning.
Canadian high pressure builds across the area late in the week.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
Isolated shras beginning to develop over south central VA as cold
front continues to push SE through the FA. Hi res models continue
to point to increased convective development over mainly interior
SE VA then into NE NC from late this afternoon through the evening.
Maintaining PoPs 20-40%. Otherwise partly cloudy...lowering
dewpoints will continue from NW to SE into tonight. Lows in the
u50s far NW to the u60s SE.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
NAM still conflicts w/ GFS/ECMWF wrt amount of moisture
potentially returning N (at least into srn VA) Mon-Tue as frontal
boundary remains near the coastal Carolinas. Will keep most areas
of FA w/ PoPs aob 14%...w/ exception to counties in NE NC
(15-25%) both days. Highs Mon in the l-m80s except u70s along the
coast. Lows Mon night in the 60s. Highs Tue in the l80s at the
coast and the m80s inland.

Sfc hi pres is slow to weaken/move off the coast Wed as the next
cold front approaches from the NW. Models now slower (by about 12
hrs) w/ the frontal passage. Wed likely to be warmest day of the
week...w/ SSW winds and partly sunny sky. PoPs held to below 14%.
Highs from the m80s at the coast to around 90F inland.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
The next cold front expected to cross the region Wed night then
moves SE and off the coast Thu. Deep moisture lacking with fropa
so no more than slight chc pops Wed night eastern areas. Lows Wed
night in the 60s to near 70 SE.

A fall preview for the late week period as Canadian high pressure
tracks north of the area Thurs and Fri before moving off the New
England coast Sat. Dry and rather comfy late week before a subtle
warming trend next weekend. Highs Thurs 75-80. Lows in the mid
50s to mid 60s. Highs Fri upr 70s-lwr 80s. Lows in the 60s. Highs
Sat/Sun 80-85.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
Cold front will continue to make progress SE through the FA this
afternoon/evening. Isolated shras (from about EMV-AKQ-PTB) so
far...hi res models continue to show enhanced area of possible
convection over (mainly) interior SE VA into NE NC. Have limited
mention of VCSH at ECG given lo probs (after 22Z/11). MVFR
CIGS/VSBYS possible in any shra/tstm. Winds to NNE post cold front
late this afternoon through tonight...speeds mainly aob 10 kts.
VFR conditions expected through Wed. The next front may bring
scattered convection Wed night into Thu.

&&

.MARINE...
Sfc cold front settles south of NE NC through this evening with high
pressure building into the region tonight through Tue. Winds NE-E
all areas at 10-15kt by sunset, then similar direction/speeds thru
Tues. A mini N-NE surge is expected late tonight into Mon morning
(primarily for the coastal waters). However, speeds should stay
below SCA criteria/thresholds. Another cold front is expected to
cross the area late Wed night into Thu. Winds becoming SE-S Tue
night...S-SW on Wed/Wed evening (speeds still aob 15kt)...then
N-NE on Thu. Another surge over the waters may be possible Thu
morning as another sfc high builds north of the region. Seas
2-3 ft through Wed night...building to 3-4 ft on Thu. Waves
generally 1-2ft through Wed night...building to 2-3ft on Thu.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...None.

&&

SYNOPSIS...ALB/MPR
NEAR TERM...ALB
SHORT TERM...ALB
LONG TERM...JDM
AVIATION...ALB
MARINE...JDM
Hazardous weather outlook, Sep 11, 2:05 PM EST, 1 hour 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
305 PM EDT SUN SEP 11 2016

MDZ021>025-NCZ012>017-030>032-102-VAZ048-060>062-064>069-075>090-092-
093-095>100-509>525-121915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG-LUNENBURG-
NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-NORTHUMBERLAND-
LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-
GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-
SOUTHAMPTON-ISLE OF WIGHT-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-WESTERN LOUISA-EASTERN LOUISA-
WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD-
EASTERN CHESTERFIELD-WESTERN HENRICO-EASTERN HENRICO-
WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN-
EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX-YORK-NEWPORT NEWS-
HAMPTON/POQUOSON-
305 PM EDT SUN SEP 11 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 11, 2:43 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
343 PM EDT SUN SEP 11 2016

VAZ092-093-096-112030-
SUFFOLK-ISLE OF WIGHT-SOUTHAMPTON-
343 PM EDT SUN SEP 11 2016

...A THUNDERSTORM WITH HEAVY RAIN WILL AFFECT SOUTHWESTERN ISLE OF
WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE CITY OF FRANKLIN
AND THE SOUTHWESTERN CITY OF SUFFOLK...

AT 342 PM EDT...A THUNDERSTORM WITH HEAVY RAIN WAS LOCATED NEAR
COURTLAND...MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
  COURTLAND AROUND 350 PM EDT.
  SEDLEY AROUND 410 PM EDT.
  FRANKLIN AND HUNTERDALE AROUND 415 PM EDT.
  HOLLAND AND CARRSVILLE AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE CLEOPUS...STORY...
VICKSVILLE...ELWOOD...WALTERS...BERLIN...BURDETTE...LEES
MILL...COLLOSSE AND HANDSOM.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3666 7720 3683 7718 3684 7715 3690 7679
      3675 7671 3657 7682
TIME...MOT...LOC 1942Z 273DEG 12KT 3675 7709

BROWN
Special weather statement, Sep 11, 3:27 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
427 PM EDT SUN SEP 11 2016

NCZ013-014-016-VAZ092-093-096-097-112115-
HERTFORD-GATES-CAMDEN-SUFFOLK-ISLE OF WIGHT-SOUTHAMPTON-CHESAPEAKE-
427 PM EDT SUN SEP 11 2016

...A LINE OF THUNDERSTORMS WITH HEAVY RAIN WILL AFFECT GATES...
NORTHWESTERN CAMDEN...NORTH CENTRAL HERTFORD...SOUTHWESTERN ISLE OF
WIGHT...AND SOUTHEASTERN SOUTHAMPTON COUNTIES...THE SOUTHWESTERN CITY
OF CHESAPEAKE...THE CITY OF FRANKLIN AND THE CITY OF SUFFOLK...

AT 425 PM EDT...THUNDERSTORMS WITH HEAVY RAIN WERE LOCATED ALONG A
LINE EXTENDING FROM NEAR CARRSVILLE TO NEAR FRANKLIN TO NEAR COMO.
MOVEMENT WAS EAST...SOUTHEAST AT 20 MPH.

RAINFALL AMOUNTS OF 1 TO 2 INCHES ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
  CARRSVILLE AROUND 435 PM EDT.
  HOLLAND AROUND 445 PM EDT.
  RODUCO AROUND 455 PM EDT.
  GATES AND WHALEYVILLE AROUND 500 PM EDT.
  DOWNTOWN SUFFOLK...SUNBURY AND CORAPEAKE AROUND 515 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE HAZELTON...SUFFOLK
AIRPORT...WYANOKE...LEES MILL...COLLOSSE...DRUM HILL...BOAZ...
RIDDICKSVILLE...CLEOPUS AND REYNOLDSON.

MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.

LAT...LON 3653 7708 3666 7696 3683 7697 3675 7649
      3651 7641 3648 7645 3651 7649 3646 7649
      3635 7665
TIME...MOT...LOC 2025Z 287DEG 18KT 3674 7689 3665 7688 3657 7696

BROWN

The radar

The Norfolk radar (KAKQ), 60 km away, was scanning. The volume nearest the first event began at 21:01 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gates

When
September 11, 4:00 PM EST
Where
Gates County, 0.69 mi N of Buckland
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.490, -76.750

Trees were downed and fences were damaged on Willeyton Road between Gates Bank Road and Parker Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Carolina in 2016Every state in 2016This day in weather historyWarnings in North Carolina, September 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658582.